Amoxicillin is a commonly prescribed antibiotic to treat bacterial infections. it is generally safe. But sometimes amoxicillin can cause side effects such as amoxicillin rash in children.
In this article, we are sharing useful information about what the amoxicillin rash look like, causes of them, and how they can be treated.
What Is An Amoxicillin Rash?
Amoxicillin rash is skin changes that may be seen while you took amoxicillin antibiotic. They are mostly non-allergic rashes. But sometimes they may be allergic. The rash may also be caused by ampicillin. Amoxicillin and ampicillin are derivatives of the penicillin family.
The rash is a common side effect for most antibiotics. But we can say that Amoxicillin causes rash more frequently compared to other antibiotics. The severity of an amoxicillin rash varies from person to person. The sensitivity level to amoxicillin determines the frequency and intensity of the rash. Also, reactions may occur immediately or a few days later after taking Amoxicillin.
How To Identify An Amoxicillin Rash?
Amoxicillin rash can be observed in red or purple colors. There are usually two different types. Hives and a maculopapular rash are common forms of amoxicillin rash.
They are most likely a symptom of penicillin allergy. If your child has skin changes that appear as red or white bumps after using amoxicillin, you may suspect an allergic reaction. Also, hives usually may be itchy.
Penicillin allergies can trigger serious complications (like difficulty breathing) in your child’s body. Therefore if you experience any symptoms such as hives after using a penicillin-derived antibiotic, we recommend that you consult a doctor immediately.
Maculopapular rashes are common and don’t necessarily mean your child is allergic to the medication. They resemble flat, red patches on the skin. Also, smaller, paler patches combine with red patches in affected areas. Maculopapular rashes are generally one of the delayed reactions.
Maculopapular rashes typically occur between 3 and 10 days after starting Amoxicillin or Augmentin. But an amoxicillin rash can develop at any time after your child begins to use antibiotics.
Causes of Amoxicillin Rash
Healthcare professionals don’t know exactly what causes many amoxicillin rashes. If there are other accompanying symptoms, hives can often be associated with allergies. But the maculopapular rashes are not the same. This type of rash does not trigger by an allergy. While both types of reactions are due to the Amoxicillin, the immune system leads to different effects and symptoms for two different rash types.
When Amoxicillin enters your body for the first time, your immune system can misdiagnose this substance and develop antibodies against it. Therefore, if you use this antibiotic again, your immune system will attack. The chemical reactions caused by this action lead to rashes like hives. This is an allergic reaction. Also, hives are one of the immediate symptoms.
Approximately 10% of children using ampicillin experience a skin rash. But not all these rashes are caused by allergies. After taking amoxicillin, the type of rash that occurs in children is mostly maculopapular rashes.
Generally, skin rashes are more common in girls using amoxicillin than boys.
Also, studies have found that the rate of skin rash development is higher in children who have mononucleosis (kissing disease or mono) after intake antibiotics.
Treatment of Amoxicillin Rash
Generally, an amoxicillin rash may not require treatment. Both types of rash usually will go away on its own. After your child stops taking ampicillin or amoxicillin, hives disappear in a shorter time than the maculopapular rash.
If you think the underlying cause of skin rash is an allergy to penicillin or penicillin derivatives, quickly consult your doctor in the first place and stop using antibiotics until you get an answer.
Besides, you can prefer antihistamine medications such as Benadryl for treating the itchy rashes. Benadryl is an over-the-counter medicine. Therefore, it is very important to use it in accordance with the instructions. We also strongly recommend that you consult a healthcare professional before using it. In addition, your doctor may suggest a topical steroid cream to help get relief of any itchiness that continues after the rash has gone.
Unfortunately, your rash type may not provide definitive information about whether an allergy to the antibiotic has developed. But if there are serious symptoms such as swelling or any breathing difficulties accompanying the rash, you should call the emergency services immediately. Any allergy can be very serious quickly, and even put your child at risk for death.
General treatment summary for amoxicillin rash include:
- Stopping the antibiotics
- Taking oral antihistamines (e.g., cetirizine) for the itch
- Using topical steroids (e.g., Hydrocortisone cream) to rid with itch and redness
- Taking pictures of the rash to show your health-care provider
- Talking to your doctor about continuing or changing the medication
Is The Amoxicillin Rash Dangerous?
If the only symptom that occurs after taking amoxicillin is skin rashes, this is mostly not dangerous. But hives (a type of rash) may be a signal of a dangerous allergic reaction known as anaphylaxis. This condition is very dangerous to your child.
If the skin rash is accompanied by the following symptoms, you should need to seek medical help immediately:
- Difficulty breathing
- Face or lip swelling
- Vomiting or collapse
- There are two types of skin rash caused by Amoxicillin. These are hives and maculopapular rash.
- Hives are usually an allergic symptom, while the maculopapular rash is not.
- Both skin rashes are usually harmless and go away on their own.
- After getting your doctor’s opinion, anti-allergic drugs and topical creams can be used to relieve itching.
- If there are symptoms such as swelling or breathing difficulties accompanying skin rash, you should call the emergency services immediately. Allergic reactions can be very dangerous.